Drug-induced hypersensitivity syndrome in Adult
The most commonly implicated drug groups causing DIHS include anticonvulsants, sulfonamides, and nonsteroidal anti-inflammatory drugs (NSAIDs). Anticonvulsants include phenytoin, carbamazepine, phenobarbital, and lamotrigine. (DIHS secondary to anticonvulsants is occasionally referred to as anticonvulsant hypersensitivity syndrome.) Sulfonamide-induced DIHS can have an earlier onset than hypersensitivity syndromes caused by other classes of antibiotics, appearing as early as 7-14 days after initiation of therapy. Minocycline, allopurinol, azathioprine, metronidazole, dapsone, antiretroviral agents (eg, abacavir), clopidogrel, and ticlopidine are other known causes of DIHS.
Any new drugs taken in the preceding 2 months before the onset of fever, rash, liver dysfunction, lymphadenopathy, and other signs of systemic illness should be considered suspect inducers of DIHS.
It is imperative to withdraw the suspect medication(s) as soon as possible, as there is a 10% mortality associated with this syndrome. Long-term sequelae of DIHS include autoimmune conditions such as thyroiditis, myocarditis, pancreatitis, or systemic lupus erythematosus, or infectious complications such as herpesvirus infections and pneumonia (typically seen in the corticosteroid dosing reduction phase).
L27.0 – Generalized skin eruption due to drugs and medicaments taken internally
427640001 – Non-allergic drug hypersensitivity disorder
- DIHS is often confused with mononucleosis because of the presence of atypical lymphocytes and may similarly be confused with leukemia cutis or lymphoma. Patients can have very striking lymphadenopathy that leads one to the incorrect lymphoma diagnosis. Patients with infectious mononucleosis receiving ampicillin or amoxicillin very frequently have a generalized morbilliform eruption.
- Exanthematous drug eruption
- The clinical appearance of DIHS may at times overlap with toxic epidermal necrolysis (TEN) or Stevens-Johnson syndrome (SJS). These patients are best classified as having TEN or SJS; initiate treatment accordingly.
- Cytomegalovirus infection
- Viral exanthem
- Erythema multiforme
- Rocky Mountain spotted fever
- Secondary syphilis
Last Updated: 08/31/2018